“Low T” Case Filed in California Against Auxilium’s Testim Drug

Daniels Tredennick Pharmaceutical and Mass Torts

Plaintiff Joseph Myers alleges that after taking multiple doses of Testim in 2012, he suffered a stroke, which his physicians later informed him was likely caused by the drug.

Plaintiff Joseph Myers alleges that after taking multiple doses of Testim in 2012, he suffered a stroke, which his physicians later informed him was likely caused by the drug.

A 58-year-old California man who suffered injuries after using the testosterone replacement therapy (“TRT”) drug Testim has sued manufacturer Auxilium Pharmaceuticals Inc., claiming it coordinated a massive ad campaign to aggressively promote the need for its product while failing to warn users of life-threatening side effects.

In a Feb. 26 lawsuit filed in U.S. District Court for the Central District of California, plaintiff Joseph Myers alleges that after taking multiple doses of Testim in 2012, he suffered a stroke, which his physicians later informed him was likely caused by the drug.

Highlights from Myers’ complaint:

(1)  Testim is a hydroalcoholic gel containing testosterone.  Testim is applied to the shoulders and upper arms.  Testim enters the body through transdermal absorption.

(2)  Due to successful advertising and marketing, diagnoses of low testosterone have increased dramatically and consequently have led Testim’s sales of $209 million per year.

(3)  In August 2013, the Journal for American Medical Association (“JAMA”) claimed in an article entitled “Trends in Androgen Prescribing in the United States, 2001 to 2011” how many men who receive TRT have no evidence of hygonadism.  For example, one quarter of men who sought TRT had not had their testosterone levels tested.

(4)  Sales of TRT have doubled since 2006, and are expected to triple to $5 billion by 2017, according to the BusinessWeek article entitled “Are Testosterone Drugs the Next Viagra?”

(5)  Advertisements suggest that various symptoms often associated with other conditions may be caused by low testosterone and encourage men to discuss TRT with their doctors if they experienced any of the symptoms of low testosterone.  These “symptoms” include listlessness, increased body fat, and moodiness – all general symptoms that are often a result of aging, weight gain, or lifestyle, rather than low testosterone.

(6)  In men, testosterone levels normally begin a gradual decline after the age of thirty.

(7)  In some patient populations, Testim use may increase the incidence of myocardial infarctions and death by over 500%.

(8)  Secondary exposure to testosterone can cause side effects in others.  In 2009, the FDA issued a black box warning for testosterone prescriptions, advising patients of reported virilization in children who were secondarily exposed to the gel.  Testosterone may also cause physical changes in women exposed to the drug and cause fetal damage with pregnant women who come in secondary contact with testosterone.